Alert archive / Kansas / Flash Flood Warnings in 2006
Flash Flood Warning 6, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 31, 2006, 9:32 PM CDT for Republic County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2006, 9:32 PM CDT (02:32 UTC)
- Expired
- Jun 1, 2006, 12:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Republic County, KS
The radar
The Grand Island radar (KUEX), 77 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 10:10 PM CDT | FLASH FLOOD | Republic, KS | FAST FLOWING WATER OVER ROADWAY WEST SIDE OF THE TOWN OF REPUBLIC. HIGHWAY DEPT WAS BARRICADING THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2324 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 010234 FFWTOP KSC157-010530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 932 PM CDT WED MAY 31 2006 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS * UNTIL 1230 AM CDT * AT 930 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FOUR AND A HALF INCHES OF RAIN HAD FALLEN IN REPUBLIC THIS EVENING. RADAR RAINFALL ESTIMATES INDICATE MUCH OF NORTHWESTERN REPUBLIC COUNTY HAD RECEIVED SIMILAR HEAVY AMOUNTS OF RAINFALL. THIS AMOUNT OF RAIN WILL LIKELY CAUSE FLASH FLOODING. * LOCATIONS IMPACTED INCLUDE... COURTLAND... SCANDIA... REPUBLIC... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3968 9791 3998 9749 3998 9791 $$
1 follow-up statement
000 WGUS73 KTOP 010338 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1037 PM CDT WED MAY 31 2006 KSC157-010530- REPUBLIC- 1037 PM CDT WED MAY 31 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR NORTHWESTERN REPUBLIC COUNTY... AT 1010 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING NEAR REPUBLIC AND WERE BARRICADING ROADWAYS AROUND REPUBLIC. LOCATIONS IMPACTED INCLUDE... COURTLAND...SCANDIA AND REPUBLIC. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. LAT...LON 3968 9791 3998 9749 3998 9791 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:22 PM CDT, 6 hours 10 minutes earlier.
Area forecast discussion, May 31, 3:22 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 322 PM CDT WED MAY 31 2006 .DISCUSSION... SCATTERED THUNDERSTORMS WERE DEVELOPING AS OF 18Z ACROSS THE NORTHEASTERN QUARTER OF THE CWA. STORMS WERE PUTTING DOWN SEVERAL OUTFLOW BOUNDARIES THAT MAY SERVE AS NEW INITIATION POINTS DURING THE AFTERNOON DUE TO THE MOISTURE/INSTABILITY IN PLACE...AND ARE FORMING ON THE WESTERN CIRCULATION OF A REMNANT MCV OVER WEST CENTRAL MISSOURI. CONVECTION SHOULD CONTINUE A SLOW BUT STEADY SOUTHWARD PUSH THIS EVENING AIDED BY ANY OUTFLOWS/ORGANIZED COLD POOLS THAT CAN BECOME ESTABLISHED. COVERAGE SHOULD GRADUALLY DIE DOWN AFTER SUNSET AS DAYTIME HEATING AND INSTABILITY DROP OFF. WITH THE RAINFALL TODAY AND LIGHT SURFACE WINDS TONIGHT...COULD SEE A REPEAT OF THE PATCHY FOG THAT WAS AROUND NORTHEAST KANSAS LAST NIGHT...BUT NOT EXPECTING ANYTHING TOO SERIOUS AS BOUNDARY LAYER FLOW IS A LITTLE STRONGER TONIGHT. THE BIG PICTURE FOR THURSDAY SHOWS THE MAIN TROUGH AXIS PASSING JUST NORTHEAST OF THE CWA AS UPPER RIDGE BUILDS OVER THE ROCKIES AND CREATES NW FLOW ALOFT OVER THE PLAINS. AT THE SURFACE...THE DEWPOINT GRADIENT FINALLY TRIES TO LIMP THROUGH DURING THE AFTERNOON...AND COULD SEE A FEW THUNDERSTORMS POP ALONG IT ACROSS THE SE QUARTER OF THE CWA DURING THE AFTERNOON AS THERE WILL BE SOME INSTABILITY AHEAD OF IT. STRASSBERG THURSDAY NIGHT...THE 5H TROUGH AXIS WILL MOVE SOUTHEAST INTO THE MID MS RIVER VALLEY. ANY THUNDERSTORMS THAT DEVELOP EARLIER IN THE AFTERNOON SHOULD MOVE SOUTHEAST INTO SOUTHEAST KS...SOUTHWEST MO THROUGH THE EVENING HOURS. I KEPT 15 POPS ACROSS THE SOUTHEAST COUNTIES IN CASE THE AFTERNOON THUNDERSTORMS ARE SLOW TO MOVE SOUTHEAST. SKIES SHOULD CLEAR AFTER SUNSET ACROSS THE CWA. A SURFACE RIDGE OF HIGH PRESSURE WILL BUILD SOUTHEAST ACROSS THE CWA...BRINING IN A SLIGHTLY COOLER AND DRIER AIRMASS. LOW TEMPERATURES WILL DROP INTO THE MID TO UPPER 50S. FRIDAY THROUGH MONDAY...A BROAD 5H RIDGE AXIS ALONG THE CONTINENTAL DIVIDE WILL SLOWLY MOVE EAST INTO THE WESTERN HIGH PLAINS. THE SURFACE RIDGE WILL MOVE EAST INTO MO AND WINDS WILL BECOME SOUTHERLY ACROSS THE CWA FRIDAY AFTERNOON INTO EARLY NEXT WEEK. DEEPER MOISTURE WILL BE ADVECTED NORTH ACROSS THE CWA...HOWEVER A STRONG CAP AND SYNOPTIC SCALE SUBSIDENCE UNDER THE 5H RIDGE SHOULD PREVENT STORMS FROM DEVELOPING...BUT ISOLATED THUNDERSTORMS MAY BE POSSIBLE ACROSS THE WESTERN COUNTIES DURING MAX AFTERNOON HEATING. I PLACED 10-14 POPS IN THE WESTERN COUNTIES SATURDAY...SUNDAY AND MONDAY AFTERNOONS. HIGH TEMPERATURES WILL WARM INTO THE UPPER 80S TO LOWER 90S. OVERNIGHT LOWS WILL BE IN THE 60S. MONDAY NIGHT THROUGH WEDNESDAY...THE EXTENDED RANGE MODELS ARE SHOWING A LONGER WAVE-LENGTH UPPER TROUGH DEVELOPING ACROSS THE GREAT LAKES STATES. THE UPPER 5H RIDGE WILL RETROGRADE WESTWARD ALLOWING FOR NORTHWEST FLOW ALOFT TO DEVELOP ACROSS EASTERN KS. THE GFS SHOWS A 5H TROUGH DIGGING SOUTHEAST ACROSS EASTERN KS AND WESTERN MO LATE MONDAY NIGHT AND TUESDAY. THERE MAY BE ENOUGH MOISTURE AND LIFT FOR THUNDERSTORMS...ESPECIALLY ALONG A COLD FRONT THAT MAY MOVE SOUTH ACROSS THE CWA ON TUESDAY. I PLACED SLIGHT POPS IN THE EXTENDED FORECAST FOR LATE MONDAY NIGHT AND TUESDAY. HIGH TEMPERATURES MAY COOL DOWN INTO THE LOWER TO MID 80S NEXT WEDNESDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 31, 3:48 PM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 348 PM CDT WED MAY 31 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-012100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 348 PM CDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. THE STRONGER STORMS MAY CONTAIN LOCALLY HEAVY RAINFALL...SMALL HAIL AND GUSTY WINDS. MOTORIST SHOULD WATCH FOR PONDING OF WATER ON AREA ROADWAYS. HEAVY RAINFALL TUESDAY AFTERNOON AND EVENING OVER PARTS OF EAST CENTRAL KANSAS HAS RESULTED IN SATURATED GROUNDS...ESPECIALLY ACROSS PARTS OF SOUTHERN OSAGE COUNTY AND FRANKLIN COUNTIES...INTO LYON... COFFEY AND ANDERSON COUNTIES. A FEW STREAMS AND CREEKS IN THIS AREA ARE RUNNING NEAR BANK-FULL. ADDITIONAL LOCALLY HEAVY RAINFALL IN THIS AREA COULD LEAD TO SOME OF THESE STREAMS AND CREEKS LEAVING THEIR BANKS. MOTORISTS SHOULD BE ALERT FOR WATER OVER ROADWAYS AND BE PREPARED TO TAKE AN ALTERNATE ROUTE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY FOR AREAS GENERALLY ALONG AND SOUTH OF INTERSTATE 70. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE ENTIRE AREA MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED LATE THIS AFTERNOON OR EVENING. ALTHOUGH SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH.
In the hours before
Special weather statement, May 31, 7:06 PM CDT, 2 hours 26 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 706 PM CDT WED MAY 31 2006 KSZ020-034-010045- CLOUD-OTTAWA- 706 PM CDT WED MAY 31 2006 THROUGH 745 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 10 MPH ACROSS PORTIONS OF CLOUD AND OTTAWA COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT MAY BE AFFECTED BY THESE STORMS INCLUDE GLASCO AND DELPHOS. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, May 31, 7:29 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HEAVY RAIN 6 SSW JAMESTOWN 39.52N 97.90W
05/31/2006 M2.50 INCH CLOUD KS TRAINED SPOTTER
2.5 INCHES OF RAIN IN LESS THAN 90 MINUTES.
&&
KAYSSpecial weather statement, May 31, 8:16 PM CDT, 1 hour 16 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 816 PM CDT WED MAY 31 2006 KSZ008-010200- REPUBLIC- 816 PM CDT WED MAY 31 2006 THROUGH 900 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 5 MPH ACROSS WESTERN REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE COURTLAND AND REPUBLIC.
Local storm report, May 31, 8:31 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
831 PM CDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HEAVY RAIN 2 NNE DELPHOS 39.30N 97.76W
05/31/2006 M3.50 INCH OTTAWA KS TRAINED SPOTTER
AROUND 3.5 INCHES OF RAIN IN ABOUT AN HOURS TIME.
&&
KAYSLocal storm report, May 31, 8:51 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
851 PM CDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD 3 NNE MINNEAPOLIS 39.16N 97.68W
05/31/2006 OTTAWA KS TRAINED SPOTTER
2.5 INCHES OF RAIN IN THE LAST HOUR. SIX INCHES OF
FLOWING WATER OVER ROAD
&&
KAYSLocal storm report, May 31, 8:56 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
856 PM CDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLOOD BENNINGTON 39.03N 97.59W
05/31/2006 OTTAWA KS LAW ENFORCEMENT
WATER OVER ROAD NORTH OF BENNINGTON. DEPTH UNKNOWN.
&&
KAYSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:37 PM CDT | Flash Flood Warning | TOP | Ottawa | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.